New York, 2021

Damaging Wind in New York, May 25, 2021

May 25, 2021 · NWS BUF · 1 event in 1 county or zone

Showers and thunderstorms developed over northern Cattaraugus and southern Erie counties along the Lake Erie lake breeze. Storms tracked east-northeast across Wyoming County and into Livingston County where more instability was present.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Showers and thunderstorms developed over northern Cattaraugus and southern Erie counties along the Lake Erie lake breeze. Storms tracked east-northeast across Wyoming County and into Livingston County where more instability was present. There was a fairly quick increase in lightning along with a building core aloft that preceded the reports of severe damage. Divergence aloft on radar indicated the core was building and suggested continued growth from that point. The severe storm was short-lived before rapidly weakening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at May 25, 1:19 PM EST, 1 hour 35 minutes earlier.

Area forecast discussion, May 25, 1:19 PM EST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
219 PM EDT Tue May 25 2021

.SYNOPSIS...
A few widely scattered showers and thunderstorms will develop this
afternoon and evening, mainly from the western Southern Tier to the
Finger Lakes. An approaching cold front will bring a greater
coverage of showers and thunderstorms Wednesday, with dry and much
cooler weather returning Thursday. Low pressure will pass to the
south of our region Friday, bringing the likelihood of rain and
unseasonably cool temperatures.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
Visible satellite imagery suggesting a more unstable airmass is
advecting into Western NY this afternoon, with agitated cumulus
fields developing inland from the lakes. Observational trends and
short term CAMS guidance continues to suggest scattered showers and
thunderstorms will develop this afternoon from the western Southern
Tier to the western Finger Lakes, focusing on lake breeze and
terrain boundaries. Marginal shear/instability phase space suggests
a few of these storms may produce gusty winds and brief downpours,
with a low but non-zero risk of an isolated severe storm.

Meanwhile gusty southwest winds northeast of the lakes will produce
stable lake shadows with dry weather prevailing across the Niagara
Frontier and in Jefferson County. Highs will reach the mid to upper
80s across lower elevations inland from the lakes, cooler northeast
of the lakes.

Any convection from the Southern Tier to the Finger Lakes will end
this evening, with dry weather prevailing overnight. A southwest
breeze and very warm airmass will keep low temperatures in the upper
60s to around 70 on the lake plains, with low to mid 60s limited to
the cooler Southern Tier valleys and Lewis County.

Wednesday a convectively augmented mid level shortwave and pre-
frontal trough will move from southern Ontario in the morning to
Central NY by late afternoon or early evening. The eastern Great
Lakes will become favorably situated in the right entrance region of
a 100 knot upper level jet downstream of an approaching trough. Weak
to moderate instability will develop within a warm/moist warm sector
ahead of the pre-frontal trough, with surface dewpoints in the mid
60s. This will bring increasing chances of showers and scattered
thunderstorms from west to east as the day progresses.

Mesoscale processes from the lakes will be superimposed on the
synoptic scale, with gusty southwest winds forcing stable lake
shadows to develop in the afternoon northeast of Lake Erie and Lake
Ontario. This will lower the risk of rain, and also lower the risk
of stronger convection northeast of the lakes, including in Buffalo,
Rochester, and Watertown.

The greatest chance of more widespread rain, and greatest risk of
severe weather will be from the western Southern Tier to the Finger
Lakes to the southern Tug Hill, where the greatest instability will
develop away from lake influences. Moderately strong, unidirectional
deep layer shear may allow for some upscale growth into organized
clusters and short bowing segments with an attendant risk of
isolated damaging wind gusts, and a lower risk of some hail. Storms
will be moving fast, but the moist environment will support brief
torrential downpours as well.

The actual cold front and main mid level trough will cross the
eastern Great Lakes during the first half of Wednesday night and may
support a few more scattered showers and possibly a few
thunderstorms. These will end from northwest to southeast overnight
with clearing skies. A cooler and much less humid airmass will
advect into the region overnight, with lows in the upper 40s to
lower 50s by Thursday morning.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
Cooler temperatures Thursday behind the cold front, and as the
outer periphery of a surface high pressure noses southward from
Canada our region will remain dry and less humid.

An upper level shortwave and reflected surface low will advance
across the Plains Thursday Night, passing by to our south Friday.
Thickening clouds Thursday Night may prevent frost formation across
the interior North Country. Rain showers arriving across WNY late
Thursday Night will advance across our region Friday. There will be
a tight gradient to the heavier rain, with surface high pressure to
our north edging drier air southward, and an upper level 150 knot W-
E jet bisecting our region. Will have just a chance PoP east of Lake
Ontario, with categorical PoPs across the Southern Tier, closer to
the surface low.

Rain showers will taper off from north to south Friday Night, and
depending upon how fast the clouds depart, some frost will again be
possible late across the interior North Country.

&&

.LONG TERM /SUNDAY THROUGH MONDAY/...
The upper level trough currently over the Pacific Northwest US will
be overhead by Saturday morning. While the coldest air aloft will
also be overhead, the airmass should be quite dry. The result should
be quiet weather that will last through and past the weekend as
upper level ridging follows the departing trough. Temperatures
should start out about 10F below normal (low 60s), but increase to
near normal by Monday.

Dry weather will probably continue into Tuesday as well, along with
a continued slow increase in temperatures.  There are plenty of
model issues beyond this period. But at least through Tuesday, the
forecast has relatively high confidence considering we're now in the
convective season.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Widely scattered showers and thunderstorms will develop this
afternoon and early evening, mainly from the western Southern Tier
to western Finger Lakes. A few of these storms may become locally
strong with local/brief IFR and gusty winds. Otherwise VFR will
prevail with diurnal cumulus inland from the lakes. The scattered
convection will end by mid evening, with dry weather and VFR then
prevailing overnight.

A stronger trough will move into the eastern Great Lakes Wednesday,
producing scattered to numerous showers and thunderstorms from
midday through the afternoon. The best coverage of thunderstorms is
expected from the western Southern Tier through the Finger Lakes to
points southeast of Lake Ontario, away from the stabilizing
influence of the cooler lake waters. A few storms will produce
brief/local MVFR/IFR, with VFR prevailing elsewhere.

Outlook...

Wednesday night...Scattered showers and isolated thunderstorms in
the evening, ending overnight. Mainly VFR.
Thursday...VFR.
Friday...MVFR/IFR with rain likely, especially southern areas.
Saturday...Mainly VFR with a chance of showers in the Southern Tier.
Sunday...VFR.

&&

.MARINE...
Stable marine air will keep winds lower on Lake Erie and Lake
Ontario than the surrounding land areas through this evening, with
winds and waves well below Small Craft criteria.

Southwest winds will become gusty again Wednesday. The strongest
winds will be on land again, although marine areas will get close to
Small Craft Advisory criteria with sustained winds increasing into
the 15-20 knot range. Small Craft Advisories may be needed if the
higher end of this range is reached. Winds will become northwest
Wednesday night following a cold front, then diminish on Thursday as
high pressure builds into Ontario and Quebec.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Hitchcock
NEAR TERM...Hitchcock
SHORT TERM...Thomas
LONG TERM...Zaff
AVIATION...Hitchcock
MARINE...Hitchcock
Hazardous weather outlook, May 25, 3:48 AM EST, 11 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
448 AM EDT Tue May 25 2021

NYZ001>008-010>014-019>021-085-260900-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
448 AM EDT Tue May 25 2021

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

A few storms will be possible along lake breeze boundaries today.
There is a marginal risk that these storms will become severe with
the primary threat being damaging winds and hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A cold front will near and then cross the eastern Great Lakes on
Wednesday. There is a slight risk of severe storms with the primary
threat damaging wind gusts and hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-260900-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
448 AM EDT Tue May 25 2021

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A cold front will near and then cross the eastern Great Lakes on
Wednesday. There is a slight risk of severe storms with the primary
threat damaging wind gusts and hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Reynolds

In the hours before

Special weather statement, May 25, 1:03 PM EST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Buffalo NY
203 PM EDT Tue May 25 2021

NYZ020-085-251845-
Cattaraugus-Southern Erie-
203 PM EDT Tue May 25 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CATTARAUGUS AND
SOUTHEASTERN ERIE COUNTIES...

At 202 PM EDT, a strong thunderstorm was located near Springville, or
14 miles south of Hamburg, moving northeast at 25 mph.

Winds of around of 40 mph and pea size hail are possible with this
storm, along with brief torrential downpours.

Locations impacted include...
Boston, Springville, Colden, Gowanda, East Concord, Concord, Collins,
Dayton, East Otto, South Dayton and Perrysburg.

Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4231 7904 4237 7906 4245 7906 4267 7868
      4260 7853 4246 7850
TIME...MOT...LOC 1802Z 246DEG 20KT 4251 7879

Hitchcock
Special weather statement, May 25, 1:47 PM EST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Buffalo NY
247 PM EDT Tue May 25 2021

NYZ012-020-021-085-251930-
Cattaraugus-Allegany-Southern Erie-Wyoming-
247 PM EDT Tue May 25 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WYOMING...
NORTHEASTERN CATTARAUGUS...SOUTHEASTERN ERIE AND NORTHWESTERN
ALLEGANY COUNTIES...

At 245 PM EDT, an area of strong thunderstorms were located from the
Village of Cattaraugus to near Arcade, moving northeast at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm, along with brief torrential downpours.

Locations impacted include...
Springville, Arcade, East Concord, Ashford Hollow, Chaffee,
Yorkshire, Sardinia, New Albion, Eagle, Pike, Delevan, East Otto,
Cattaraugus, Otto, Hermitage, Lime Lake, Bliss, Orangeville Center,
Farmersville Station and Java Center.

Torrential rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4224 7889 4242 7890 4278 7820 4246 7813
TIME...MOT...LOC 1845Z 246DEG 20KT 4256 7845

Hitchcock
Special weather statement, May 25, 2:25 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Buffalo NY
325 PM EDT Tue May 25 2021

NYZ012>014-252000-
Ontario-Livingston-Wyoming-
325 PM EDT Tue May 25 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WYOMING...SOUTHERN
LIVINGSTON AND SOUTHWESTERN ONTARIO COUNTIES...

At 324 PM EDT, a strong thunderstorm was located over Letchworth
State Park, moving east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Geneseo, Dansville, Letchworth State Park, Perry, Mount Morris,
Conesus, Naples, Portageville, Honeoye, Hemlock, Groveland,
Springwater, Canadice, Nunda, Castile, Leicester, Perry Center,
Sonyea, Bristol Mountain and Hunt Hollow.

This includes Interstate 390 between exits 4 and 7.

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4256 7807 4280 7799 4281 7724 4276 7725
      4276 7731 4273 7734 4267 7737 4258 7737
      4258 7766 4253 7766
TIME...MOT...LOC 1924Z 266DEG 26KT 4262 7796

Welch

The radar

The Buffalo radar (KBUF), 88 km away, was scanning. The volume nearest the first event began at 19:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Livingston

When
May 25, 2:54 PM EST
Where
Livingston County, Livonia
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
42.820, -77.670

A few trees were reported down in Livonia.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2021Every state in 2021This day in weather historyWarnings in New York, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 962485.